It’s critical to understand RAAS for critically ill/traumatically injured shock patients. The RAAS regulates blood pressure and fluid balance in the body. When blood volume or sodium levels in the body are low, or potassium is high, cells in the kidney release the enzyme, renin. Renin converts angiotensinogen, which is produced in the liver, to the hormone angiotensin I. An enzyme known as ACE or angiotensin-converting enzyme found in the lungs metabolizes angiotensin I into angiotensin II. Angiotensin II causes blood vessels to constrict and blood pressure to increase. Angiotensin II stimulates the release of the hormone aldosterone in the adrenal glands, which causes the renal tubules to retain sodium and water and excrete potassium. Together, angiotensin II and aldosterone work to raise blood volume, BP and sodium levels in the blood to restore the balance of sodium, potassium, and fluids in an attempt to normalize the BP in an otherwise “shocky” patient.
Hypovolemic shock occurs due to loss of in total volume of blood, available for circulation. Whether the bleeding is caused by blunt or penetrating trauma, the loss of blood stimulated baroreceptors in the carotid bodies and aortic arch to speed up the HR. HR X SV=CO.
When pts are trying to compensate hypovolemic shock, RAAS (Renin angiotensin aldosterone system) is activated.
The activated RAAS system releases angiotensin II. Angiotensin II causes vasoconstriction of arteries and veins, thereby increasing blood pressure. It also promotes adrenal cortex to secrete aldosterone. Aldosterone in turn stimulates sodium and water retention as well as excretion of potassium from kidneys. The resulting high sodium ions in the serum causes secretion of ADH (antidiuretic hormone). ADH intensifies water reabsorption, resulting in increased blood volume, BP (blood pressure) and CO (cardiac output). This is why we frequently see our hypovolemic trauma patients present with tachycardia and hypotension, depending on which stage of shock they present with.
#themoreyouknow #nclex #nclexprep #nclexstudying#nclexreview #nursingschool #nursingstudent#nursingstudentlife
HR 168, BP 140, paranoid, hyperactive. The stains on “wife-beater” indicated that it had gone a few rounds of if right-side-on/inside-out without ever seeing the inside of a washing machine. “What’d you do bro?” I asked. He quickly looked left, then right at the passing unicorns and chupacabras. “He said he swallowed a rock,” said the medic.
It really didn’t matter. When a body-packer(someone who is smuggling wrapped up drugs in their guts) has one of the packages burst, it is often times deadly. The massive bolus of the stimulant can cause tachycardia, arrhythmias, and death.
What would possess someone to knowingly ingest a meth rock when no cops were trying to bust him for posession?
I didn’t have time to solve that riddle. “Grab me 10mg of Ativan.” I saw the hesitancy in her eyes, but off to the Pyxis she went. “Push Ativan 4mg.” HR 167. BP holding steady.
“Another 4mg.” HR 167…like pissing on a forest fire.
“I’ll push the other 2mg, just grab 10mg more.”
6mg…4mg…HR 160. 10mg…HR 152, unicorns everywhere. 6mg…4mg…HR 144, gone were the chupacabras, but still awake and talking. 4mg…HR 135 and talking. 4mg…HR 124 and calm. 2mg….HR 115, drowsy but easily arousable, protecting the airway. “I think we’re good.” “Wrraaabbgghhh,” he said in agreement. HR 112, SBP 125, O2 sat 94% on room air.
Then the answer struck me. As a young scientist, we would do most experiments in vitro(in a test tube). Rarely in vivo(in a living cell). This addict realized that if he had smoked or shot up this entire rock, the massive bolus through his veins or lungs would have been immediately lethal. But swallowing this rock would allow his gut to slowly digest it. Allowing him to achieve the longest high while walking the thin line between life and death. This was his in vivo experiment.
Over the years, I’ve confirmed my hypothesis with other toothless scientific colleagues that repeated this in vivo experiment on a larger scale, but this is the only one with photographic evidence.
#tbt #moredrugsplease #ativan #methkills #resuscitology#toxicology #ER #dontdodrugs #EMS #paramedic#ambulance #Emergency #flightmedic #flightrn
Levetiracetam (Keppra) is an oral and intravenous antiepileptic drug (AED) indicated as adjunctive therapy for partial onset seizures, myoclonic seizures, and generalized tonic-clonic (“grand mal”) seizures in adults. The medication is used in the pediatric population as well for various reasons beyond my scope of practice. Most AEDs either enhance the release or limit the uptake of GABA – the primary inhibitory neurotransmitter in the central nervous system. Levetiracetam’s activity is thought to center around SV2A, a ubiquitous synaptic vesicle protein involved in regulating the exocytosis of neurotransmitters from vesicles. 💉🤓
Post-traumatic seizures (PTSs) are fairly common in patients who sustain traumatic brain injuries (TBIs), and the early initiation of AEDs like phenytoin help decrease early PTS in severe TBI; however NO AED prophylaxis I’m aware of helps prevent late TBIs. Lower levels of data suggest that newer AEDs like levetiracetam may be a safer alternative to phenytoin for early PTS prophylaxis. 👍🏥
As an anesthesiologist, I can’t remember when I last administered levetiracetam intraoperatively (general anesthesia tends to be a pretty good antiepileptic itself), but as an intensivist, I’ve written for this many times at the recommendation of my colleagues in neurology. Interestingly, the oral formulation of levetiracetam is ~100% bioavailable, and its renally-excreted metabolites have no activity. 😷
Regardless of why it’s given, levetiracetam can increase the risk of suicidal ideations (even within a week), so providers must remain vigilant about any unusual changes in mood or behavior in patients initiated on therapy. 👨🏽⚕️